Denosumab-induced hypocalcemia may be more common than expected in osteoporotic men and women, according to real world data.
An Israeli study of more than 2,000 community-living adults with osteoporosis treated with 60 mg denosumab every six months found 7.4% developed hypocalcemia (<8.5mg/dL).
This rate is significantly higher than that seen in clinical trials (0.05-1.7 mg/dL).
The study, published in Osteoporosis International, found 44% of the patients with hypocalcemia developed it during the first year of treatment, 32% during the second year, and 23% after two years.
Hypocalcemia developed in 11.6% of patients who used denosumab as first-line therapy for osteoporosis and in 7.3% and 5.9% of patients who used denosumab as second- and third-line therapy.
“The use of bisphosphonates before starting denosumab treatment reduced the rate of hypocalcemia during denosumab therapy compared with non-treatment with bisphosphonates (7.1% vs. 11.8%).”
In particular, patients who used bisphosphonates for less than 5 years had a significantly higher rate of denosumab-induced hypocalcemia than patients who used them for a longer period (9.5% vs. 6.7%, p = 0.04).
“There was no significant difference between the groups in the number of prescriptions of glucocorticoids or calcium and vitamin D supplements; yet less patients who developed hypocalcemia lower than 8 mg/dL received calcium supplements compared with patients who had hypocalcemia ≥ 8 mg/dL (30% vs. 55%, respectively, p = 0.047) or those who remained normocalcemic (30% vs. 52%, respectively, p = 0.055).”
The study also found that only a lower level of albumin-adjusted serum calcium or higher creatinine at baseline predicted which patients were more likely to develop hypocalcemia.
There was no significant difference between the hypocalcemic and normocalcemic groups in levels of 25(OH) D, parathyroid hormone, and alkaline phosphatase.
The investigators noted that manifestation of hypocalcemia in elderly patients may be easily missed.
“Although denosumab-induced hypocalcemia is usually transient and probably asymptomatic, in some cases, it might be severe and have serious consequences, including cardiac arrhythmias and death.”
They concluded that long-term periodic serum calcium tests were indicated while an individual was receiving therapy.
“Further prospective assessment is needed to develop specific monitoring algorithms with recommended time points for monitoring between drug doses.”
They also noted that adequate calcium and vitamin D supplementation is required in all patients.
The findings largely support local osteoporosis guidelines which refer to the risk of hypocalcemia in people, particularly those with severe renal impairment, and also recommended optimisation of calcium and vitamin D.
However the Australian guidelines only suggest monitoring serum calcium for the first two weeks after treatment.